37yrs/f/5'6''/150 pounds/no smoke/no drink/ diagnosed 1 year ago with pvc. Visited with 8 cardiologists, had 2 stress test, 1 cardiolite stress test, 3 echos, 2 holter monitor. Heart is structurally normal. However, I am personally concerned about a few things that I read on some of my reports. Your opinion would be apreciated.
Stress Test Result..."however there were occasional to frequent pvc at peak exercise". In this forum I have read that increased frequency of pvc during exercise is NOT a good thing. What does it mean? I actually feel my best when I exercise and feel lauzy when i don't. I don't feel an increase of pvc when I excercise -quite the opposite - the feeling is quite suppress - What is your opinion? Should I be concerned? This increase of pvc during exercise does it put me at a higher risk of further cardiac problems?
-Echo: "Slight thickening of mitral valve leaflets. NO evidence of MVP. Trace mitral regurgiation. Trace to mild tricuspid regurgiation" Should I be worried about this? Could this be the cause of my PVC?
All my stress test have also shown at st-segment depression, upsloping (1mm upsloping) but without symptoms - what does it mean? Should I be worried?
Recently -after consulting with my doc - I switched from Toprol to Sectral. I had been taking Toprol for a year for high blood pressure - which is very well controlled - but Toprol (25mg/day) was doing NOTHING for the pvc. Are all the beta blockers made equal? Are there some specifically designed to decrease the frequency and strenght of PVC? Do you suggest one vs. another.
PVC is an early ventricular contraction. To understand their significance one must ask whether or not there are symptoms associated with them and whether or not there is structural heart disease. In your case there are no symptoms and no significant structural heart disease. PVCs are more worrisome in the presence of structure heart disease such as after a heart attack or in people with heart failure(weakened heart muscle). In these situations PVCs may be an indicator of poor outcome. PVCs in assoication with exercise have been shown by some studies to indicate an increased risk long term and by others not to be associated with increased risk. This remains relatively unclear. There have been no studies to show that the treatment of PVCs improves survival. Beta blockers have been shown not to be harmful for the treatment of PVCs. Therefore beta blockers are reasonable to treat symptomatic PVCs since they may improve symptoms but have no proven affect on outcome.
The finding on your echocardiogram of thickening of MV leaflets, trace mitral regurgitation and mild tricuspid regurgitation are quite common findings and it is difficult to say whether or not they are the cause of your PVCs. They are likely not the cause.
After undergoing a stress test you should discuss all areas of the stress test with your doctor such as how long you exercised, and your peak heart rate. Upsloping ST depression is likely to suggest some increased risk, although it is not as ominous as downsloping or horizontal ST depression. There is quite a bit of information derived from an exercise stress test. Again, I would recommend discussing it with your doctor.
Sectral and toprol have very similar properties. Some beta blockers have a more direct affect on the heart than others, but sectral and toprol should have about the same affect. Toprol is one of the most commonly used beta blockers, maybe a higher dose would have been helpful.
Thank you for your comments. One more thing. Sectral is working in the sense that the frequency of the pvc have decreased but I can hardly get out of bed and I need to rest every 15 minutes. My heart rate goes has low as 48 when I lay down and it does not go over 64 when I work around the house. I feel extremely lauzy. Also my blood pressure since I have been taking Sectral is very low 116 over 60. I was taking Toprol originally for Hypertesion but the doctor said that it also had some therapeutic effect on the PVC - which as I said - I did not experience.
In any case, it is normal for a beta blocker such as Sectral to give this sort of adverse reaction?
-I think I am als somewhat depressed (very much unlike me)
-I am out of breath
... I basically feel sick.
I have changed doc one more time and this one put me on Sectral. If I want to get off this thing how should I do it? I am now taking 200 mg per day - but I have read that I cannot just stop.. I have to slowly get off - I have been on it for the past 10 days.. I have actually already started shaving off some of the "white powder" in the capsule since I do think that 200 mg maybe too much for me... I do realize that I will have to get on something else for high blood pressure. Do you know of any high blood pressure drug that does not aggrevate the PVC. Thanks a lot you are always very kind.
I was put on beta blockers to help with my a-fib, and found that they seemed to slow me down. The cardiologist switched me to calcium blockers and my endurance took off. I completed my first marathon two weeks ago, while with the beta blockers I had a hard time finishing a 5k. Good luck
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.